Michigan, 2014

Winter Storm in Michigan, March 12, 2014

March 12, 2014 · NWS IWX · 5 events in 5 counties and zones

A quick-hitting heavy wet snow event affected southern Lower Michigan during the morning and early afternoon hours of March 12th as deepening low pressure tracked east through the Ohio River Valley. Total snow accumulations generally ranged between 5 and 6 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A quick-hitting heavy wet snow event affected southern Lower Michigan during the morning and early afternoon hours of March 12th as deepening low pressure tracked east through the Ohio River Valley. Total snow accumulations generally ranged between 5 and 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 12, 12:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 12, 12:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 AM EDT WED MAR 12 2014

.SYNOPSIS...
ISSUED AT 930 PM EDT TUE MAR 11 2014

MUCH COLDER AIR WILL BEGIN TO INFILTRATE THE REGION LATER TONIGHT
THROUGH WEDNESDAY. A STRONG LOW PRESSURE WILL TRACK EAST FROM THE
PLAINS AND INTO SOUTHERN INDIANA OVERNIGHT. THIS SYSTEM WILL BRING
RAIN TO THE REGION THAT WILL TRANSITION TO ALL SNOW BY WEDNESDAY
MORNING. SIGNIFICANT SNOW AMOUNTS ARE POSSIBLE...ALONG WITH
BLOWING SNOW AS THE SYSTEM INTENSIFIES ACROSS PENNSYLVANIA DURING
THE DAY.

&&

.UPDATE...
ISSUED AT 930 PM EDT TUE MAR 11 2014

REGIONAL RADAR MOSAIC INDICATING PRECIP FILLING IN ACROSS MUCH OF
NORTHWEST AND NORTH CENTRAL ILLINOIS...SEEMINGLY VERY WELL CO-
LOCATED WITH AXIS OF STRONG 800 HPA FRONTOGENESIS PER NAM/RAP. THIS
AREA OF PRECIP SHOULD CONTINUE TO SPREAD NORTHEAST...AND AFFECT
FAR NORTHERN PORTIONS OF THE AREA OVER THE NEXT FEW HOURS.
ELEVATED LAPSE RATES ARE RELATIVELY STEEP AND NOT OUT OF THE
QUESTION FOR AN ISOLATED RUMBLE OF THUNDER. FURTHER
SOUTHWEST...LOW LEVEL THETAE ADVECTION FORCING AT NOSE OF LOW
LEVEL JET SHOULD SUPPORT CONTINUED ELEVATED CONVECTION ACROSS
CENTRAL ILLINOIS WHICH SHOULD EVENTUALLY SPREAD EASTWARD ACROSS
SOUTHERN HALF OF CWA AFTER MIDNIGHT. IN TERMS OF PTYPE TRENDS...A
LITTLE CONCERN BASED ON CURRENT OBSERVATIONS OF SHALLOW WARM LAYER
DELAYING CHANGEOVER TO SNOW. HOWEVER WITH DEEPENING OF SFC WAVE
EXPECTED OVER THE NEXT SEVERAL HOURS IN RESPONSE TO POTENT CENTRAL
PLAINS VORT KICKING EAST...LOW LEVEL NORTHEASTERLIES SHOULD RAMP
UP SIGNIFICANTLY WHICH SHOULD BEGIN TO AID IN PROFILES MORE
FAVORABLE FOR SNOW. CURRENT FORECAST THINKING IS THAT MORE
ELEVATED FGEN FORCING ACROSS NORTHERN ILLINOIS AND CONVECTIVE
DEVELOPMENT TO THE SOUTHWEST SHOULD TEND TO CONGEAL IN LARGE
PRECIP SHIELD OVERNIGHT AS UPPER FORCING/DYNAMICS INCREASE. HAVE
NOT MADE SIGNIFICANT CHANGES TO PREVIOUS FORECAST...WITH JUST SOME
SLIGHT SLOWING LATE THIS EVENING OF PTYPE CHANGEOVER TO SNOW AND
POP RAMP UP. DID ADD SLIGHT CHANCE TS ACROSS THE SOUTH THROUGH
PORTIONS OF OVERNIGHT HOURS AS PLUME OF STEEP MID LEVEL LAPSE
RATES ADVECTS INTO THE AREA. NO CHANGES MADE TO WINTER STORM WARNING
HEADLINES AT THIS TIME...WITH GREATEST IMPACTS STILL EXPECTED IN
THE 09Z-16Z TIMEFRAME.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 406 PM EDT TUE MAR 11 2014

MUCH TO DISCUSS THIS AFTERNOON AS ALL EYES ON IMPENDING WINTER
STORM SET TO IMPACT THE REGION LATE TONIGHT AND INTO TOMORROW.
LATEST WATER VAPOR IMAGERY SHOWS THE RELEVANT SYNOPTIC PLAYERS
WELL WITH A PRONOUNCED TROUGH EXITING THE ROCKIES AND AN ACTIVE
NORTHERN STREAM JET AXIS SNAKED ACROSS CANADA. JET STREAK DIVING
ACROSS SASKATCHEWAN WILL CARVE OUT A RESPECTABLE PV ANOMALY OVER
THE UPPER MIDWEST TONIGHT THAT WILL PHASE WITH THE EJECTING
ROCKIES TROUGH. THE PHASED LEAD WAVE WILL DEEPEN RAPIDLY AS IT
CROSSES THE OHIO VALLEY WITH A SHARP REGION OF CONSOLIDATED
HEIGHT FALLS DEVELOPING OVER THE AREA. COUPLED UPPER LEVEL JET
STREAKS...150+ KTS IN THE NORTHERN JET...WILL RESULT IN A STRONG
AGEOSTROPHIC RESPONSE/TIGHTENING THERMAL GRADIENT BY LATER
TONIGHT. BAROCLINIC ZONE ALREADY CLEARLY EVIDENT OVER THE REGION
WITH TEMPS APPROACHING 70F IN CENTRAL INDIANA AND MID 40S ACROSS
MICHIGAN. THERMAL ADVECTIONS UNDER COUPLED UPPER LEVEL JET WILL
FURTHER TIGHTEN THIS LOW LEVEL TEMPERATURE GRADIENT AND RESULT IN
A MARKED INCREASE IN FRONTOGENESIS OVER A RELATIVELY DEEP LAYER
BY LATE TONIGHT. 290-295K ISENTROPIC FIELDS INDICATE STRONG
SYSTEM RELATIVE ASCENT BEGINNING SHORTLY AFTER 06Z WITH AMPLE
MOISTURE ADVECTION LEADING TO A QUICK SATURATION OF INITIALLY DRY
LOW LEVELS. IN FACT...MIXING RATIOS IN THE 290-295K LAYER REMAIN
AT OR ABOVE 4 G/KG FOR MUCH OF THE EVENT...ESPECIALLY IN OUR
SOUTHEAST...SUGGESTING NO SHORTAGE OF AVAILABLE MOISTURE.

AS ONE CAN ALREADY TELL...THIS IS A HIGHLY DYNAMIC
SYSTEM...PROBABLY ONE OF THE MOST DYNAMIC SYSTEMS OF THE WINTER
SO FAR. COUPLED UPPER LEVEL JET STREAKS AND A CLASSIC PHASED WAVE
EVENT WILL BE FURTHER AIDED BY INCREASINGLY UNSTABLE CONDITIONS
THROUGHOUT THE MIDDLE AND LOWER TROPOSPHERE. DECREASED STABILITY
WILL ALLOW THE UPPER PV ANOMALY TO FULLY "CONNECT" WITH THE LOWER
LEVEL FORCING AND LEAD TO A VERY DEEP LAYER OF STRONG UVM. MODEL
CROSS SECTIONS EVEN BEGIN TO SHOW A DIABATIC RESPONSE IN THE
LOWER LEVEL PV FIELDS THAT WOULD ALLOW THE SYSTEM TO STRENGTHEN
AT AN ACCELERATED RATE IN WHAT ESSENTIALLY BECOMES A POSITIVE
FEEDBACK LOOP. DECREASED STABILITY AS MEASURED BY BOTH NEGATIVE
EPV AND NEGATIVE THETA-E LAPSE RATES IS SEEN TO DEVELOP IN MOST
OF THE LATEST MODEL SOLUTIONS...SUGGESTING AN EFFICIENT RESPONSE
TO THE LOWER LEVEL FGEN AND THE POTENTIAL FOR SLANTWISE...OR EVEN
UPRIGHT...CONVECTION. WOULD NOT BE SURPRISED IF AREAS DOWNSTREAM
OF OUR CWA WITNESS A FEW POCKETS OF THUNDERSNOW AND IT MAY BE
POSSIBLE IN OUR CWA AS WELL IF THE SYSTEM STRENGTHENS FAST
ENOUGH. TROWAL AXIS WILL REALLY BEGIN TO TAKE SHAPE DURING THE
DAY WEDNESDAY AFTER INITIAL SLUG OF WARM/MOIST AIR ADVECTION.
STRONG LOW/MIDLEVEL DEFORMATION ON THE NORTHWEST FLANK OF ~985MB
SURFACE CYCLONE WILL MAINTAIN MODERATE SNOW OVER OUR EASTERN
COUNTIES FOR MUCH OF THE DAY.

THE VERY HEALTHY DYNAMICS OF THIS EVENT DO NOT NECESSARILY EQUATE
TO A "SLAM DUNK" WARNING DECISION THOUGH. FINAL SNOWFALL AMOUNTS
WILL BE HIGHLY DEPENDENT ON SURFACE (AND SUB-SURFACE) THERMAL
PROFILES AT THE ONSET OF THE EVENT. TEMPS ARE CURRENTLY AROUND
60F ACROSS OUR SOUTHEAST COUNTIES AND EXPECT SOIL TEMPERATURES
MODERATED SOMEWHAT UNDER STRONG MARCH SUN AND LIMITED SNOWCOVER.
LATEST FORECAST SOUNDINGS/THERMAL PROFILES INDICATE A QUICK
CHANGEOVER TO SNOW BY THE MORNING HOURS BUT EXPECT A FAIR AMOUNT
OF MELTING TO OCCUR AT THE ONSET. SNOW RATIOS WILL VARY
SUBSTANTIALLY FROM THE BEGINNING TO THE END OF THE EVENT.
INITIALLY...MAX OMEGA VALUES ARE FOCUSED IN A DEEP LAYER OF -10
TO 0C TEMPS AND WARM GROUND WILL GENERATE VERY LOW RATIOS FOR THE
BULK OF THE EVENT. CAA WILL EVENTUALLY LEAD TO BETTER DENDRITE
PRODUCTION ON THE TAIL END OF THE STORM BUT OVERALL EXPECT SNOW
RATIOS TO TREND ON THE LOWER SIDE OF CLIMO. WITH THAT BEING
SAID...EXPECT SNOWFALL RATES MAY STILL REACH 1-2 INCHES PER HOUR
IN THE HEAVIER BANDS GIVEN STRENGTH OF UPWARD FORCING AND DEGREE
OF DESTABILIZATION ALOFT. THESE RATES WILL LIKELY OVERCOME ANY
SURFACE WARM LAYER QUICKLY AND ALLOW SNOW TO ACCUMULATE
EFFICIENTLY WITH STORM TOTALS IN THE 5-9 INCH RANGE. OUR
SOUTHEAST COUNTIES MAY TAKE LONGER TO START ACCUMULATING SNOW BUT
LONGER EXPOSURE TO THE TROWAL/DEFORMATION AXIS ON WEDNESDAY
APPEARS TO OFFSET THIS AND EXPECT EVEN OUR FAR SOUTHEAST TO AT
LEAST APPROACH 6 INCHES OF SNOW. EVEN IF SOME AREAS FALL JUST
SHORT OF WARNING CRITERIA...STRONG NORTHERLY WINDS GUSTING TO
AROUND 35 MPH WILL CAUSE SIGNIFICANT IMPACTS IN THE FORM OF
TRAVEL DISRUPTION FROM DRIFTING SNOW AND POTENTIAL POWER OUTAGES
FROM INITIALLY VERY HEAVY...WET SNOW. AS SUCH...DECIDED TO UPGRADE
THE ENTIRE CWA TO A WINTER STORM WARNING BEGINNING LATE TONIGHT
AND CONTINUING THROUGH WEDNESDAY AFTERNOON.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 406 PM EDT TUE MAR 11 2014

WKNG GRADIENT AND CLEARING SKIES ASSOCIATED WITH HIGH PRESSURE
BUILDING INTO THE AREA WED NIGHT COMBINED WITH NEW SNOW COVER SHOULD
RESULT IN BOUNDARY LAYER DECOUPLING/STRONG RADIATIONAL COOLING.
STAYED CLOSE TO PREVIOUS FCST AND UNDERCUT 12Z MOS GUIDANCE GIVEN
FRESH SNOWCOVER AND SOME DETRIMENTAL CLIMATOLOGICAL BIAS PSBL AT
THIS TIME RANGE WHEN LOWS FORECAST NEAR RECORDS.

RATHER STRONG WAA THU AS RIDGE MOVES TO THE EAST... HWVR SFC WAA
SHOULD BE TEMPERED BY CLOUD COVER WITH A STOUT SFC BASED INVERSION
PERSISTING THROUGH THE DAY WHICH SHOULD KEEP HIGHS IN THE 20S OVER
MOST OF THE AREA. LAST COUPLE OF RUNS OF THE NAM HAVE SATURATED DEEP
ENOUGH LAYER TO PRODUCE SOME LIGHT PRECIP OVER MI/NRN INDIANA IN THE
LOW LEVEL WAA REGIME IN THE AFTN... BUT IS AN OUTLIER IN THIS REGARD
SO MAINTAINED DRY FCST ATTM.

CLOUD COVER EXPECTED TO MOVE E-NE OF THE CWA THU NGT... BUT RATHER
STRONG SWLY GRADIENT SHOULD RESULT IN SLOWLY RISING TEMPS MUCH OF
THE NGT.

SHRTWV/CDFNT APCHG THE AREA FRIDAY SHOULD RESULT IN TEMPS RISING TO
NEAR NORMAL READINGS IN THE 40S. MODELS DIFFER ON PRECIP POTENTIAL
WITH FRONT... BUT ENOUGH SUPPORT FROM GFS TO CONT WITH LOW CHC OF
RAIN/SNOW FRI NGT...MAINLY SE. COLD AND MAINLY DRY CONDITIONS THEN
EXPECTED OVER THE WEEKEND INTO EARLY NEXT WEEK AS SFC HIGH MOVES
ACROSS THE GRTLKS UNDER NW FLOW ALOFT.

ANOTHER SHRTWV IS EXPECTED TO DROP SE FROM WRN CANADA BY TUE.
CONSIDERABLE DIFFERENCE IN 12Z GFS/ECMWF ON TRACK OF THIS SYSTEM
WITH GFS MOVG IT THROUGH THE UPR GRTLKS WHILE ECMWF TRACKS LOW
THROUGH THE OH VALLEY. GIVEN THE LARGE MODEL DIFFERENCES...
CONSIDERABLE UNCERTAINTY IN THIS TIMEFRAME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 101 AM EDT WED MAR 12 2014

EXTREMELY DYNAMIC LATE WINTER STORM SYSTEM TO LEAD TO RAPID COLUMN
COOLING BY DAYBREAK. EXTREME BULK MOISTURE TAP OF SYSTEM TO BRING
ASSURED LIFR CONDS ACRS NRN IN AND HAVE ADDED TO MOST LIKELY 4
HOUR PD WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR. BLSN BECOMES
MORE AN ISSUE INTO AFTN AS SURFACE LOW REMARKABLY DEEPENS AS IT
TRACKS FM SRN OH INTO SWRN PA. TRANSFER OF ENERGY TO COASTAL LOW
OFF JERSEY COASTLINE THIS EVENING BRINGS RAPID DRYING/ANTICYCLONIC
LOW LEVEL FLOW WITH CONDS IMPROVING TO VFR LATE WED EVENING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR INZ008-
     009-013-015>018-020-022>027-032>034.

     WINTER STORM WARNING UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON
     FOR INZ003>007-012-014.

MI...WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR
     MIZ077>081.

OH...WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR OHZ004-
     005-015-016-024-025.

     WINTER STORM WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR OHZ001-
     002.

LM...NONE.
&&

UPDATE...MARSILI
SYNOPSIS...MARSILI
SHORT TERM...AGD
LONG TERM...JT
AVIATION...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 11, 3:34 PM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
434 PM EDT TUE MAR 11 2014

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-122045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
434 PM EDT TUE MAR 11 2014 /334 PM CDT TUE MAR 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING SNOW IS EXPECTED LATE TONIGHT THROUGH WEDNESDAY. A
MIX OF RAIN...SLEET...AND SNOW IS POSSIBLE BEFORE CHANGING TO ALL
SNOW LATE TONIGHT INTO EARLY WEDNESDAY MORNING. 5 TO 9 INCHES OF
ACCUMULATION IS EXPECTED BY TOMORROW AFTERNOON. IN
ADDITION...BLOWING AND DRIFTING SNOW WILL DEVELOP LATE TONIGHT
AND CONTINUE INTO WEDNESDAY AS NORTH WINDS STRENGTHEN. PLEASE
REFER TO THE WINTER WEATHER PRODUCT ISSUED BY THIS OFFICE FOR
ADDITIONAL DETAILS (INDWSWIWX).

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON BEFORE
BEGINNING TO TAPER. HOWEVER...SIGNIFICANT BLOWING AND DRIFTING
SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY WEDNESDAY WITH
HAZARDOUS TRAVEL CONDITIONS. PLEASE REFER TO THE WINTER WEATHER
PRODUCT ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS (INDWSWIWX).

MELTING SNOW WILL CAUSE SOME RIVER RISES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND SLEET ACCUMULATIONS WILL BE APPRECIATED
TONIGHT THROUGH WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Berrien

When
March 12, 2:00 AM EST to 11:00 AM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 5 and 6 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.

Winter Storm, Cass

When
March 12, 2:00 AM EST to 11:00 AM EST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 5 and 6 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.

Winter Storm, Branch

When
March 12, 4:00 AM EST to 12:00 PM EST
Where
Branch forecast zone
Reported by
Social Media
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 5 and 6 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.

Winter Storm, St. Joseph

When
March 12, 4:00 AM EST to 12:00 PM EST
Where
St. Joseph forecast zone
Reported by
Social Media
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 5 and 6 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.

Winter Storm, Hillsdale

When
March 12, 4:00 AM EST to 12:00 PM EST
Where
Hillsdale forecast zone
Reported by
Social Media
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Rain changed over to snow during the early morning hours of March 12th, becoming moderate to heavy at times during the remainder of the morning. Wind gusts of 30 to 40 mph, combined with the falling snow, reduced visibilities to less than a quarter of a mile at times. Snowfall totals across the county generally ranged between 5 and 6 inches. A few accidents and slide-offs were reported across the region due to snow covered and slick roads. Many schools were either closed or delayed.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499346, 499347, 499348, 499349, 499350.